Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 95, NWS Birmingham, AL

April 19, 2006Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 19, 2006, 1:11 PM CDT for Cherokee County, Alabama. It was in force for 49 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2006, 1:11 PM CDT (18:11 UTC)
Expired
Apr 19, 2006, 2:00 PM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 85 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 1:21 PM CDTHAIL 1.75Cedar Bluff, ALGOLF BALL SIZED HAIL AT THE CEDAR BLUFF POST OFFICE.
Apr 19, 1:30 PM CDTHAIL 2Cedar Bluff, ALGOLF BALL AND LARGER HAIL DAMAGED VEHICLES ON THE HWY 68 BRIDGE IN CEDAR BLUFF.
Apr 19, 1:30 PM CDTHAIL 2Cedar Bluff, ALHAIL JUST LARGER THAN GOLF BALLS DAMAGED VEHICLES ON THE HWY 68 BRIDGE IN CEDAR BLUFF.
Apr 19, 1:39 PM CDTHAIL 0.755 Sse Centre, ALDIME SIZED HAIL ON HWY 9 BETWEEN CENTRE AND PIEDMONT.
Apr 19, 1:39 PM CDTHAIL 0.755 Sse Centre, ALPENNY SIZED HAIL ON HWY 9 BETWEEN CENTRE AND PIEDMONT.
Apr 19, 1:58 PM CDTHAIL 1.753 W Centre, ALGOLF BALL SIZED HAIL JUST WEST OF CENTRE.
Apr 19, 2:00 PM CDTHAIL 1Centre, ALQUARTER SIZED HAIL IN CENTRE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 9:59 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2006-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-147 J/kg
Mixed-layer LCL
584 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 191812
SVRBMX
ALC019-191900-
/O.NEW.KBMX.SV.W.0095.060419T1811Z-060419T1900Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
111 PM CDT WED APR 19 2006

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA
  THIS INCLUDES THE CITY OF CENTRE

* UNTIL 200 PM CDT

* AT 111 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING HAIL UP TO
  GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR CEDAR BLUFF...OR ABOUT
  9 MILES NORTH OF CENTRE...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL ALSO AFFECT THE CITY OF GAYLESVILLE.

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3445 8556 3424 8580 3416 8578 3404 8570
      3410 8543 3442 8550

$$

10/ARM
2 follow-up statements
000 
WWUS54 KBMX 191831
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
128 PM CDT WED APR 19 2006

ALC019-191900-
/O.CON.KBMX.SV.W.0095.000000T0000Z-060419T1900Z/
CHEROKEE AL-
128 PM CDT WED APR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CHEROKEE COUNTY...

AT 128 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DAMAGING
HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS LOCATED NEAR CEDAR
BLUFF...OR ABOUT 8 MILES NORTHEAST OF CENTRE...MOVING SOUTHEAST AT 20
MPH.

THE SEVERE THUNDERSTORM WILL ALSO AFFECT THE CITY OF GAYLESVILLE.

HAIL UP TO GOLF BALL SIZE INCHES IN DIAMETER HAS BEEN REPORTED IN 
THE CEDAR BLUFF AREA WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN ALABAMA.

LAT...LON 3445 8556 3423 8582 3415 8581 3404 8570
      3401 8549 3410 8543 3442 8550

$$

10/ARM
000 
WWUS54 KBMX 191850
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
150 PM CDT WED APR 19 2006

ALC019-191900-
/O.CON.KBMX.SV.W.0095.000000T0000Z-060419T1900Z/
CHEROKEE AL-
150 PM CDT WED APR 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM CDT
FOR CHEROKEE COUNTY...

AT 146 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE.  THIS STORM WAS
LOCATED 12 MILES SOUTHEAST OF CEDAR BLUFF...OR ABOUT 13 MILES
SOUTHEAST OF CENTRE...MOVING SOUTHEAST AT 40 MPH.

AN ADDITIONAL THUNDERSTORM IS CURRENTLY DEVELOPING OVER SAND ROCK 
AND LEESBURG AREA. THIS THUNDERSTORMS WILL ALSO BE CAPABLE OF 
PRODUCING LARGE HAIL.

THESE ARE DANGEROUS STORM. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 400 PM CDT
WEDNESDAY AFTERNOON FOR NORTHEASTERN ALABAMA.

LAT...LON 3445 8556 3423 8582 3415 8581 3398 8572
      3396 8552 3397 8540 3442 8550

$$

10/ARM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 12:05 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 19, 12:05 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT WED APR 19 2006

.UPDATE...MESOSCALE UPDATE.

AN EXTREMELY UNSTABLE AIR MASS IS IN PLACE OVER THE FORECAST AREA
TODAY.  LATE MORNING SBCAPES WERE ALREADY GREATER THAN 2500 J/KG
OVER PARTS OF NORTH ALABAMA.  SBCAPES WILL LIKELY REACH 4500 TO 5500
J/KG OVER NORTH AND CENTRAL ALABAMA BY 3 PM.  BELIEVE THE SBCAPES OF
6500 TO 7000 J/KG...AS ADVERTISED BY THE RUC MODEL...ARE OVERDONE.
THE RUC MODEL IS TOO HIGH WITH THE SURFACE DEWPOINTS.

THE CAPE VALUES IN THE -10C TO -30C LAYER ARE ALREADY 500 TO 600
J/KG OVER NORTHWEST ALABAMA.  I HAVE NEVER SEEN UPPER-LEVEL CAPE
VALUES THIS HIGH.  THESE VALUES SUPPORT THE POTENTIAL FOR VERY LARGE
HAIL THIS AFTERNOON.  GOLF BALL TO SOFTBALL SIZE HAIL ARE POSSIBLE
WITH THE STRONGEST THUNDERSTORMS THIS AFTERNOON.

THE STRONGEST WIND SHEAR WILL BE LOCATED OVER THE NORTHERN COUNTIES
THIS AFTERNOON...ON THE ORDER OF 30 TO 35 KTS OVER THE LOWEST 6 KM.
THIS SHOULD HELP LEAD TO MID-LEVEL MESOCYCLONES...WHICH WILL FURTHER
ENHANCE THE UPDRAFTS.

WE ARE EXPECTING VILS AT OR ABOVE 55 KG/M2 TO BE SEVERE.
LIKEWISE...ANY CELLS WITH 50 DBZ ABOVE 30,000 FT WILL BE SEVERE.

ALTHOUGH LARGE HAIL WILL BE THE MAIN THREAT...ALSO EXPECT SOME OF
THE STORMS TO PRODUCE DAMAGING DOWNBURSTS.

03

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&
Hazardous weather outlook, Apr 19, 6:49 AM CDT, 6 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
649 AM CDT WED APR 19 2006

ALZ011>015-017>050-201130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
649 AM CDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.
A PRE-FRONTAL TROUGH AND A COLD FRONT WILL APPROACH NORTHERN
AND WESTERN ALABAMA TODAY...WHILE AN OLD QUASI-STATIONARY FRONT
WILL MEANDER ACROSS EASTERN ALABAMA. MUCH OF CENTRAL ALABAMA WILL BE
POSITIONED IN A WARM AND UNSTABLE ENVIRONMENT. THESE SURFACE
BOUNDARIES WILL PROVIDE ADDED FOCUS FOR THUNDERSTORM DEVELOPMENT
MAINLY THIS AFTERNOON AND THIS EVENING. ALTHOUGH OVERALL RAIN CHANCES
REMAIN RELATIVELY LOW...THE THUNDERSTORMS THAT DEVELOP WILL HAVE THE
POTENTIAL OF BECOMING SEVERE ANYWHERE ACROSS CENTRAL ALABAMA. THE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.
THE STRONGEST STORMS WILL OCCUR DURING THE HEATING OF DAY...GENERALLY
FROM 2 PM UNTIL 9 PM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ON THURSDAY...THE ATMOSPHERE ACROSS CENTRAL ALABAMA WILL REMAIN
MOIST AND UNSTABLE. THIS ATMOSPHERE WILL BE CAPABLE OF SUPPORTING
SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION...AN UPPER LEVEL
DISTURBANCE MOVING OVER THE REGION WILL PROVIDE EXTRA LIFT FOR
THUNDERSTORM DEVELOPMENT. ONCE AGAIN...THESE STORMS MAY DEVELOP
ANYWHERE ACROSS CENTRAL ALABAMA MAINLY DURING THE HEATING OF THE
DAY...BUT THE GREATEST THREAT WILL BE NORTH OF INTERSTATE 20.

ON FRIDAY AND FRIDAY NIGHT...A COLD FRONT FINAL LOOKS LIKE IT WILL
PUSH THROUGH CENTRAL ALABAMA. THE ATMOSPHERE AHEAD OF THIS FRONT
REMAINS MOIST AND UNSTABLE ACROSS ALL OF CENTRAL ALABAMA. IN
ADDITION...A STRONGER UPPER LEVEL DISTURBANCE WILL BE ASSOCIATED WITH
THE FRONT AS IT PUSHES THROUGH. THIS SITUATION MAY PRODUCE MORE
WIDESPREAD SEVERE WEATHER IN THE FORM OF DAMAGING WINDS AND LARGE
HAIL. THE STORMS WILL BEGIN BETWEEN 2 PM AND 4 PM IN NORTHWEST
ALABAMA AND MOVE SOUTHEASTWARD...GRADUALLY WEAKENING IN THE FAR
SOUTHEAST BY EARLY SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY WEDNESDAY AFTERNOON...THURSDAY AFTERNOON...AND FRIDAY
AFTERNOON AND EVENING. PLEASE REMAIN UP TO DATE ON THE LATEST
DETAILS CONCERNING THESE POTENTIAL THUNDERSTORMS.

In the hours before

Local storm report, Apr 19, 1:09 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
109 PM CDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             3 NE GAYLESVILLE        34.30N 85.52W
04/19/2006  E1.75 INCH       CHEROKEE           AL   EMERGENCY MNGR

            GOLF BALL SIZED HAIL ON COUNTY ROAD 114 JUST NORTHEAST OF
            GAYLESVILLE.

&&

DCW

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 12:13 PM CDTSevere Thunderstorm WarningBMXCherokee62 min
Apr 19, 2:00 PM CDTSevere Thunderstorm WarningBMXCherokee45 min
Apr 19, 2:17 PM CDTSevere Thunderstorm WarningBMXCalhoun58 min
Apr 19, 2:18 PM CDTSevere Thunderstorm WarningBMXEtowah25 min
Apr 19, 2:38 PM CDTSevere Thunderstorm WarningBMXCleburne67 min
Apr 19, 3:05 PM CDTSevere Thunderstorm WarningBMXBlount55 min
Apr 19, 3:05 PM CDTSevere Thunderstorm WarningBMXRandolph40 min
Apr 19, 3:24 PM CDTSevere Thunderstorm WarningBMXChambers66 min
Apr 19, 3:25 PM CDTSevere Thunderstorm WarningBMXCherokee50 min
Apr 19, 3:34 PM CDTSevere Thunderstorm WarningBMXEtowah41 min
Apr 19, 3:38 PM CDTSevere Thunderstorm WarningBMXRandolph67 min
Apr 19, 3:41 PM CDTSevere Thunderstorm WarningBMXCleburne21 min
Apr 19, 3:59 PM CDTSevere Thunderstorm WarningBMXBlount46 min
Apr 19, 4:06 PM CDTSevere Thunderstorm WarningBMXSt. Clair69 min
Apr 19, 4:15 PM CDTSevere Thunderstorm WarningBMXEtowah60 min
Apr 19, 4:26 PM CDTSevere Thunderstorm WarningBMXChambers49 min
Apr 19, 4:27 PM CDTSevere Thunderstorm WarningBMXWinston33 min
Apr 19, 4:37 PM CDTSevere Thunderstorm WarningBMXCherokee38 min
Apr 19, 4:44 PM CDTSevere Thunderstorm WarningBMXBlount61 min
Apr 19, 4:45 PM CDTSevere Thunderstorm WarningBMXRandolph30 min
Apr 19, 5:04 PM CDTTornado WarningBMXSt. Clair56 min
Apr 19, 5:14 PM CDTSevere Thunderstorm WarningBMXChambers21 min
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningBMXCalhoun, Talladega43 min
Apr 19, 5:47 PM CDTSevere Thunderstorm WarningBMXBlount43 min
Apr 19, 5:55 PM CDTFlash Flood WarningBMXBlount3 hr
Apr 19, 5:59 PM CDTTornado WarningBMXSt. Clair, Talladega46 min
Apr 19, 6:26 PM CDTSevere Thunderstorm WarningBMXClay64 min
Apr 19, 6:30 PM CDTSevere Thunderstorm WarningBMXBlount60 min
Apr 19, 6:35 PM CDTSevere Thunderstorm WarningBMXShelby40 min
Apr 19, 6:45 PM CDTSevere Thunderstorm WarningBMXTalladega60 min
Apr 19, 6:49 PM CDTSevere Thunderstorm WarningBMXJefferson56 min
Apr 19, 6:57 PM CDTSevere Thunderstorm WarningBMXWalker20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.